Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 7, 2017, 1:35 PM CST for 4 counties in Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2017, 1:35 PM CST (19:35 UTC)
- Expired
- Mar 7, 2017, 2:04 PM CST
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Copiah County, MS, Hinds County, MS, Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 39 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 1:45 PM CST | TSTM WND DMG | 2 Nw Crystal Springs, MS | 3 TREES DOWN OFF NEW ZION RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WUUS54 KJAN 071935
SVRJAN
MSC029-049-121-127-072030-
/O.NEW.KJAN.SV.W.0089.170307T1935Z-170307T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
135 PM CST TUE MAR 7 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Rankin County in central Mississippi...
Northwestern Simpson County in central Mississippi...
South central Hinds County in central Mississippi...
Northern Copiah County in central Mississippi...
* Until 230 PM CST
* At 134 PM CST, severe thunderstorms were located along a line
extending from near Terry to near Dentville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Hazlehurst and Gallman around 150 PM CST.
Crystal Springs and Whites around 155 PM CST.
Hopewell around 210 PM CST.
Other locations impacted by these severe thunderstorms include
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 9003 3185 9015 3191 9063 3210 9034
TIME...MOT...LOC 1934Z 272DEG 25KT 3206 9036 3194 9053
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
328 WWUS54 KJAN 072004 SVSJAN Severe Weather Statement National Weather Service Jackson MS 204 PM CST TUE MAR 7 2017 MSC029-049-121-127-072013- /O.CAN.KJAN.SV.W.0089.000000T0000Z-170307T2030Z/ Rankin MS-Simpson MS-Hinds MS-Copiah MS- 204 PM CST TUE MAR 7 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANKIN... NORTHWESTERN SIMPSON...SOUTH CENTRAL HINDS AND NORTHERN COPIAH COUNTIES IS CANCELLED... The storms which prompted the warning have weakened. Therefore, the warning has been cancelled. LAT...LON 3208 9003 3185 9015 3191 9063 3210 9034 TIME...MOT...LOC 2000Z 272DEG 25KT 3205 9015 3193 9032 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 12:35 PM CST, 1 hour earlier.
Area forecast discussion, Mar 7, 12:35 PM CST, 1 hour before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1235 PM CST Tue Mar 7 2017 ...SEVERE STORMS POSSIBLE TODAY... .DISCUSSION... Area radars continued to pick up a broken line of convection preceding the cold front from Starkville to near Jackson Metro to Winnsboro. In the wake of the front rains are ending from the northwest. So have decreased pops in the northwest on the latest update. Still looking for some isolated severe storms for this afternoon. There is still a marginal potential of some locally heavy rainfall across the south. Made slight adjustments to afternoon highs. && .AVIATION... 18Z TAF discussion: VFR conditions are pushing into the region from the northwest behind the broken line of convection advancing southeast from Starkville to Vicksburg to Rayville. Otherwise MVFR conditions were the general rule across the region with some IFR areas where convection was occurring. South winds continue to occasionally gust over 20 kts. Expect mainly MVFR ceilings to continue to be predominant for most areas through the afternoon as a cold front pushes through the forecast area during the afternoon. The good coverage of rain will hold off until later this afternoon at NMM/MEI/PIB/HBG. The better rain coverage will move into GTR/CBM/HKS/JAN by early afternoon. Thunderstorms could be locally strong to severe and contain heavy downpours and temporary LIFR conditions. Throughout the day thunderstorms will also pose a risk for high wind gusts and lots of turbulence. Expect south winds to abruptly switch to the northwest as the cold front passes through the region with rain clearing to the south and conditions becoming generally all VFR by midnight. /17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 46 72 50 77 / 31 0 0 14 Meridian 74 46 72 45 75 / 55 0 0 11 Vicksburg 73 44 72 50 77 / 16 0 0 16 Hattiesburg 76 53 73 51 78 / 80 4 0 12 Natchez 73 48 72 54 77 / 28 1 0 20 Greenville 67 41 70 47 74 / 8 0 0 13 Greenwood 68 40 71 46 75 / 11 0 0 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17
Hazardous weather outlook, Mar 7, 11:59 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1159 AM CST Tue Mar 7 2017 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-081800- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- 1159 AM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ016-MSZ028>033-036>042-081800- Madison LA-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- 1159 AM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of today Isolated severe thunderstorms are possible this afternoon along and just ahead of a cold front pushing southeast into the region. The primary risk with any severe thunderstorms will be hail up to quarter size and wind gusts up to 60 mph, although a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. LAZ023>026-MSZ043>051-053-054-059>061-081800- Franklin LA-Catahoula-Tensas-Concordia-Madison MS-Leake-Neshoba- Kemper-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah- Jefferson-Adams-Franklin MS- 1159 AM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...remainder of today Some severe thunderstorms are possible through mid afternoon along and just ahead of a cold front pushing southeast into the region. The primary risk with any severe thunderstorms will be hail up to quarter size and wind gusts up to 60 mph, although a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. MSZ052-055>058-062>066-072>074-081800- Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1159 AM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...remainder of today FLOODING THREAT...Limited TIMING...remainder of today Some severe thunderstorms are possible through mid afternoon along and just ahead of a cold front pushing southeast into the region. The primary risk with any severe thunderstorms will be hail up to quarter size and wind gusts up to 60 mph, although a tornado cannot be ruled out. In addition, thunderstorms today will contain torrential downpours. Isolated locations could receive a few inches of rain in the span of an hour, which may cause a few flooding issues. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Mar 7, 12:35 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 2 NE STARKVILLE 33.48N 88.79W
03/07/2017 OKTIBBEHA MS TRAINED SPOTTER
THREE TREES WERE DOWNED NEAR HAVEN 12 APARTMENTS
&&
DLSpecial weather statement, Mar 7, 12:44 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
1244 PM CST TUE MAR 7 2017
MSZ049-071915-
Rankin MS-
1244 PM CST TUE MAR 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
115 PM CST...
At 1244 PM CST, Meteorologists were tracking a strong thunderstorm
over Florence, or near Richland, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Star and Monterey around 1255 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3210 9024 3217 9025 3218 9024 3217 9023
3218 9021 3219 9020 3220 9020 3220 9018
3221 9019 3223 9019 3229 8993 3209 8990
TIME...MOT...LOC 1844Z 263DEG 27KT 3218 9016
TWSpecial weather statement, Mar 7, 1:08 PM CST, 27 minutes before
Special Weather Statement National Weather Service Jackson MS 108 PM CST TUE MAR 7 2017 MSZ048-071945- Hinds MS- 108 PM CST TUE MAR 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL 145 PM CST... At 108 PM CST, Meteorologists were tracking a strong thunderstorm near Utica, or 15 miles northwest of Crystal Springs, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Dry Grove around 120 PM CST. Raymond around 125 PM CST. Terry around 135 PM CST. Other locations impacted by this storm include Learned. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3205 9061 3221 9065 3229 9035 3205 9025 TIME...MOT...LOC 1908Z 257DEG 28KT 3213 9055 TW
Local storm report, Mar 7, 1:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 4 SSW BRANDON 32.22N 90.04W
03/07/2017 E1.00 INCH RANKIN MS TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF MS HWY 468 AND MS HWY 469
&&
DLSpecial weather statement, Mar 7, 1:15 PM CST, 20 minutes before
Special Weather Statement National Weather Service Jackson MS 115 PM CST TUE MAR 7 2017 MSZ038-045-046-071945- Kemper MS-Neshoba MS-Winston MS- 115 PM CST TUE MAR 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEMPER...SOUTHERN WINSTON AND NORTHERN NESHOBA COUNTIES UNTIL 145 PM CST... At 115 PM CST, Meteorologists were tracking a strong thunderstorm over Stallo, or 8 miles west of Nanih Waiya, moving east at 35 mph. Wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Nanih Waiya around 130 PM CST. Preston around 140 PM CST. Other locations impacted by this storm include Noxapater. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3273 8924 3303 8925 3311 8890 3278 8877 TIME...MOT...LOC 1915Z 256DEG 31KT 3291 8910 TW
Special weather statement, Mar 7, 1:20 PM CST, 15 minutes before
Special Weather Statement National Weather Service Jackson MS 120 PM CST TUE MAR 7 2017 MSZ054-071945- Copiah MS- 120 PM CST TUE MAR 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COPIAH COUNTY UNTIL 145 PM CST... At 120 PM CST, Meteorologists were tracking a strong thunderstorm over Dentville, or 13 miles northwest of Hazlehurst, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Gallman around 135 PM CST. Crystal Springs around 140 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3188 9069 3205 9071 3205 9031 3187 9023 TIME...MOT...LOC 1920Z 255DEG 36KT 3196 9060 TW
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:10 AM CST | Special Weather Statement | JAN | Yazoo | 35 min |
| Mar 7, 11:46 AM CST | Special Weather Statement | JAN | Clay | 29 min |
| Mar 7, 12:19 PM CST | Special Weather Statement | JAN | Oktibbeha | 26 min |
| Mar 7, 12:32 PM CST | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 43 min |
| Mar 7, 12:44 PM CST | Special Weather Statement | JAN | Rankin | 31 min |
| Mar 7, 12:55 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 50 min |
| Mar 7, 1:08 PM CST | Special Weather Statement | JAN | Hinds | 37 min |
| Mar 7, 1:10 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 50 min |
| Mar 7, 1:15 PM CST | Special Weather Statement | JAN | Neshoba | 30 min |
| Mar 7, 1:20 PM CST | Special Weather Statement | JAN | Copiah | 25 min |
| Mar 7, 1:33 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 42 min |
| Mar 7, 1:46 PM CST | Special Weather Statement | JAN | Scott | 29 min |
| Mar 7, 2:04 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 26 min |
| Mar 7, 2:22 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Lauderdale, Newton, Scott, Smith | 38 min |
| Mar 7, 2:53 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 67 min |
| Mar 7, 3:13 PM CST | Special Weather Statement | JAN | Covington, Jasper | 47 min |
| Mar 7, 3:25 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Smith | 50 min |
| Mar 7, 4:08 PM CST | Tornado Warning | JAN | Clarke | 15 min |
| Mar 7, 4:09 PM CST | Severe Thunderstorm Warning | JAN | Jones | 29 min |
| Mar 7, 4:34 PM CST | Special Weather Statement | JAN | Marion | 41 min |
| Mar 7, 5:04 PM CST | Special Weather Statement | JAN | Jones | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.